I believe melatonin can cause diarrhea. I have suffered from IBS since I was a child.
about 5 years ago I started having problems sleeping. about 4 years ago I started taking Lunesta, which works very well by the way. At one point, I thought I would give Melatonin a try to switch to something natural versus a manufactured drug. I took one chewable, and the next day I had very watery diarrhea and significant cramping. At the time, however, I was also sick with a virus, and so I thought it was from that. The diarrhea lasted 3 weeks.
Maybe a year later, I tried Melatonin again, one chewable, and again had watery diahrrea for several weeks, but again at that time I was ill and taking antibiotics.
So, last night, years later, as I was not sick, and my system was in good shape, I thought I would give it one more shot. Today, I was shooting liquid again, probably 10 visits to the restroom. I suspect that I will have loose stools for the next 3 weeks.
In each event, the first few days are the worst as far as having to find a restroom, and then the next several weeks is simply loose stools, some mild cramping, and intermediate urgency to get to the bathroom.
I will not take melatonin again.
IBS is a terrible affliction. Sometimes, often, it rules my life and prevents me from doing things. One of my biggest fears is having to ride on an airplane, and not being able to hold it until I can get to the lavatory, and soiling myself. And as you all probably know, it does not come out solid, but rather an awful liquid mess.
I suspect that this is extremely rare. Most people can probably take melatonin safely.
As melatonin is a hormone, I wish someone, research doctors, would take note of the connection between melatonin, the central nervous system, and IBS. There must be a connection.
For what it's worth...
Best wishes for all of you.